Skip to main content
main-content
Top

Hint

Swipe to navigate through the chapters of this book

2015 | OriginalPaper | Chapter

An Introduction to Hodge Structures

Authors: Sara Angela Filippini, Helge Ruddat, Alan Thompson

Published in: Calabi-Yau Varieties: Arithmetic, Geometry and Physics

Publisher: Springer New York

share
SHARE

Abstract

We begin by introducing the concept of a Hodge structure and give some of its basic properties, including the Hodge and Lefschetz decompositions. We then define the period map, which relates families of Kähler manifolds to the families of Hodge structures defined on their cohomology, and discuss its properties. This will lead us to the more general definition of a variation of Hodge structure and the Gauss-Manin connection. We then review the basics about mixed Hodge structures with a view towards degenerations of Hodge structures; including the canonical extension of a vector bundle with connection, Schmid’s limiting mixed Hodge structure and Steenbrink’s work in the geometric setting. Finally, we give an outlook about Hodge theory in the Gross-Siebert program.
Footnotes
1
A third characterization of Hodge structures is given in terms of certain representations of \(\mathrm{Res}_{\mathbb{C}/\mathbb{R}}\mathbb{C}^{{\ast}}\) (see, for example, [31]). More precisely, a rational Hodge structure of weight n on a \(\mathbb{Q}\)-vector space H can be identified with an algebraic representation \(\rho: \mathbb{C}^{{\ast}}\rightarrow GL(H_{\mathbb{R}})\), where \(H_{\mathbb{R}}:= H \otimes _{\mathbb{Q}}\mathbb{R}\), such that the restriction of ρ to \(\mathbb{R}^{{\ast}}\) is given by \(\rho (\lambda ) =\lambda ^{n}\). From this point of view, it is clearly completely natural to use constructions from multi-linear algebra to produce new Hodge structures.
 
2
Note that here we use the original notation by Steenbrink [30]; the two indices p, q are swapped in [25].
 
Literature
1.
go back to reference Barth, W.P., Hulek, K., Peters, C.A.M., van de Ven, A.: Compact Complex Surfaces. Volume 4 of Ergebnisse der Mathematik und ihrer Grenzgebiete, 3. Fogle, A Series of Modern Surveys in Mathematics, 2nd edn. Springer, Berlin/New York (2004) Barth, W.P., Hulek, K., Peters, C.A.M., van de Ven, A.: Compact Complex Surfaces. Volume 4 of Ergebnisse der Mathematik und ihrer Grenzgebiete, 3. Fogle, A Series of Modern Surveys in Mathematics, 2nd edn. Springer, Berlin/New York (2004)
2.
go back to reference Carlson, J., Müller-Stach, S., Peters, C.A.M.: Period Mappings and Period Domains. Volume 85 of Cambridge Studies in Advanced Mathematics. Cambridge University Press, Cambridge (2003) Carlson, J., Müller-Stach, S., Peters, C.A.M.: Period Mappings and Period Domains. Volume 85 of Cambridge Studies in Advanced Mathematics. Cambridge University Press, Cambridge (2003)
5.
go back to reference Deligne, P.: Comparaison avec la théorie transcendante. In: Groupes de Monodromie en Géométrie Algébrique. Volume 340 of Lecture Notes in Mathamatics, pp. 116–164. Springer, Berlin/Heidelberg (1973) Deligne, P.: Comparaison avec la théorie transcendante. In: Groupes de Monodromie en Géométrie Algébrique. Volume 340 of Lecture Notes in Mathamatics, pp. 116–164. Springer, Berlin/Heidelberg (1973)
6.
go back to reference Deligne, P.: Le formalisme des cycles évanescents. In: Groupes de Monodromie en Géométrie Algébrique. Volume 340 of Lecture Notes in Mathamatics, pp. 82–115. Springer, Berlin/Heidelberg (1973) Deligne, P.: Le formalisme des cycles évanescents. In: Groupes de Monodromie en Géométrie Algébrique. Volume 340 of Lecture Notes in Mathamatics, pp. 82–115. Springer, Berlin/Heidelberg (1973)
8.
go back to reference Deligne, P.: Local behavior of Hodge structures at infinity. In: Mirror Symmetry, II. Volume 1 of AMS/IP Studies in Advanced Mathematics, pp. 683–699. American Mathematical Society, Providence (1997) Deligne, P.: Local behavior of Hodge structures at infinity. In: Mirror Symmetry, II. Volume 1 of AMS/IP Studies in Advanced Mathematics, pp. 683–699. American Mathematical Society, Providence (1997)
9.
go back to reference Griffiths, P.: Periods of integrals on algebraic manifolds. I. Construction and properties of the modular varieties. Am. J. Math. 90, 568–626 (1968) MATH Griffiths, P.: Periods of integrals on algebraic manifolds. I. Construction and properties of the modular varieties. Am. J. Math. 90, 568–626 (1968) MATH
10.
go back to reference Griffiths, P.: Periods of integrals on algebraic manifolds. II. Local study of the period mapping. Am. J. Math. 90, 805–865 (1968) MATH Griffiths, P.: Periods of integrals on algebraic manifolds. II. Local study of the period mapping. Am. J. Math. 90, 805–865 (1968) MATH
11.
go back to reference Griffiths, P.: On the periods of certain rational integrals. I, II. Ann. Math. (2) 90, 460–495, 496–541 (1969) Griffiths, P.: On the periods of certain rational integrals. I, II. Ann. Math. (2) 90, 460–495, 496–541 (1969)
12.
go back to reference Griffiths, P.: Periods of integrals on algebraic manifolds. III. Some global differential-geometric properties of the period mapping. Inst. Hautes Études Sci. Publ. Math. 38, 125–180 (1970) CrossRefMATH Griffiths, P.: Periods of integrals on algebraic manifolds. III. Some global differential-geometric properties of the period mapping. Inst. Hautes Études Sci. Publ. Math. 38, 125–180 (1970) CrossRefMATH
13.
go back to reference Griffiths, P.: Periods of integrals on algebraic manifolds: summary of main results and discussion of open problems. Bull. Am. Math. Soc. 76, 228–296 (1970) CrossRefMathSciNetMATH Griffiths, P.: Periods of integrals on algebraic manifolds: summary of main results and discussion of open problems. Bull. Am. Math. Soc. 76, 228–296 (1970) CrossRefMathSciNetMATH
14.
go back to reference Gross, M.: Mirror symmetry and the Strominger-Yau-Zaslow conjecture. In: Current Developments in Mathematics 2012, pp. 133–191. International Press, Somerville (2013) Gross, M.: Mirror symmetry and the Strominger-Yau-Zaslow conjecture. In: Current Developments in Mathematics 2012, pp. 133–191. International Press, Somerville (2013)
15.
go back to reference Gross, M., Katzarkov, L., Ruddat, H.: Towards mirror symmetry for varieties of general type (February 2012, preprint). arXiv:1202.4042 Gross, M., Katzarkov, L., Ruddat, H.: Towards mirror symmetry for varieties of general type (February 2012, preprint). arXiv:1202.4042
16.
go back to reference Gross, M., Siebert, B.: Affine manifolds, log structures, and mirror symmetry. Turkish J. Math. 27(1), 33–60 (2003) MathSciNetMATH Gross, M., Siebert, B.: Affine manifolds, log structures, and mirror symmetry. Turkish J. Math. 27(1), 33–60 (2003) MathSciNetMATH
17.
go back to reference Gross, M., Siebert, B.: Mirror symmetry via logarithmic degeneration data I. J. Differ. Geom. 72(2), 169–338 (2006) MathSciNetMATH Gross, M., Siebert, B.: Mirror symmetry via logarithmic degeneration data I. J. Differ. Geom. 72(2), 169–338 (2006) MathSciNetMATH
18.
19.
go back to reference Gross, M., Siebert, B.: An invitation to toric degenerations. In: Geometry of Special Holonomy and Related Topics. Volume 16 of Surveys in Differential Geometry, pp. 43–78. International Press, Somerville (2011) Gross, M., Siebert, B.: An invitation to toric degenerations. In: Geometry of Special Holonomy and Related Topics. Volume 16 of Surveys in Differential Geometry, pp. 43–78. International Press, Somerville (2011)
20.
go back to reference Kempf, G., Knudsen, F., Mumford, D., Saint-Donat, B.: Toroidal Embeddings I. Volume 339 of Lecture Notes in Mathematics. Springer, Berlin/Heidelberg (1973) Kempf, G., Knudsen, F., Mumford, D., Saint-Donat, B.: Toroidal Embeddings I. Volume 339 of Lecture Notes in Mathematics. Springer, Berlin/Heidelberg (1973)
21.
go back to reference Kulikov, V.: Mixed Hodge Structures and Singularities. Volume 132 of Cambridge Tracts in Mathematics. Cambridge University Press, Cambridge/New York (1998) Kulikov, V.: Mixed Hodge Structures and Singularities. Volume 132 of Cambridge Tracts in Mathematics. Cambridge University Press, Cambridge/New York (1998)
22.
go back to reference Malgrange, B.: Intégrales asymptotiques et monodromie. Ann. Sci. École Norm. Sup. (4) 7, 405–430 (1974) Malgrange, B.: Intégrales asymptotiques et monodromie. Ann. Sci. École Norm. Sup. (4) 7, 405–430 (1974)
23.
go back to reference Morrison, D.: The Clemens-Schmid exact sequence and applications. In: Griffiths, P. (ed.) Topics in Transcendental Algebraic Geometry (Princeton, 1981/1982). Volume 106 of Annals of mathematics studies, pp. 101–119. Princeton University Press, Princeton (1984) Morrison, D.: The Clemens-Schmid exact sequence and applications. In: Griffiths, P. (ed.) Topics in Transcendental Algebraic Geometry (Princeton, 1981/1982). Volume 106 of Annals of mathematics studies, pp. 101–119. Princeton University Press, Princeton (1984)
24.
go back to reference Morrison, D.: Mirror symmetry and rational curves on quintic threefolds: a guide for mathematicians. J. Am. Math. Soc. 6(1), 223–247 (1993) CrossRefMathSciNetMATH Morrison, D.: Mirror symmetry and rational curves on quintic threefolds: a guide for mathematicians. J. Am. Math. Soc. 6(1), 223–247 (1993) CrossRefMathSciNetMATH
25.
go back to reference Peters, C.A.M., Steenbrink, J.H.M.: Mixed Hodge Structures. Volume 52 of Ergebnisse der Mathematik und ihrer Grenzgebiete, 3. Fogle, A Series of Modern Surveys in Mathematics. Springer, Berlin (2008) Peters, C.A.M., Steenbrink, J.H.M.: Mixed Hodge Structures. Volume 52 of Ergebnisse der Mathematik und ihrer Grenzgebiete, 3. Fogle, A Series of Modern Surveys in Mathematics. Springer, Berlin (2008)
26.
go back to reference Ruddat, H., Siebert, B.: Canonical coordinates in toric degenerations. (September 2014, preprint). arXiv:1409.4750 Ruddat, H., Siebert, B.: Canonical coordinates in toric degenerations. (September 2014, preprint). arXiv:1409.4750
27.
go back to reference Ruddat, H.: Log Hodge groups on a toric Calabi-Yau degeneration. In: Mirror Symmetry and Tropical Geometry. Volume 527 of Contemporary Mathematics, pp. 113–164. AMS, Providence (2010) Ruddat, H.: Log Hodge groups on a toric Calabi-Yau degeneration. In: Mirror Symmetry and Tropical Geometry. Volume 527 of Contemporary Mathematics, pp. 113–164. AMS, Providence (2010)
28.
31.
go back to reference van Geemen, B.: Kuga-Satake varieties and the Hodge conjecture. In: Gordon, B.B., Lewis, J.D., Müller-Stach, S., Saito, S., Yui, N. (eds.) The Arithmetic and Geometry of Algebraic Cycles (Proceedings of the NATO Advanced Study Institute held as part of the 1998 CRM Summer School at Banff, AB, 7–19 June 1998). Volume 548 of NATO Science Series C: Mathematical and Physical Sciences, pp. 51–82. Kluwer, Dordrecht (2000) van Geemen, B.: Kuga-Satake varieties and the Hodge conjecture. In: Gordon, B.B., Lewis, J.D., Müller-Stach, S., Saito, S., Yui, N. (eds.) The Arithmetic and Geometry of Algebraic Cycles (Proceedings of the NATO Advanced Study Institute held as part of the 1998 CRM Summer School at Banff, AB, 7–19 June 1998). Volume 548 of NATO Science Series C: Mathematical and Physical Sciences, pp. 51–82. Kluwer, Dordrecht (2000)
32.
go back to reference Varčenko, A.N.: Asymptotic behaviour of holomorphic forms determines a mixed Hodge structure. Dokl. Akad. Nauk SSSR 255(5), 1035–1038 (1980) MathSciNet Varčenko, A.N.: Asymptotic behaviour of holomorphic forms determines a mixed Hodge structure. Dokl. Akad. Nauk SSSR 255(5), 1035–1038 (1980) MathSciNet
33.
go back to reference Voisin, C.: Hodge Theory and Complex Algebraic Geometry. I. Volume 76 of Cambridge Studies in Advanced Mathematics. Cambridge University Press, Cambridge (2007) Voisin, C.: Hodge Theory and Complex Algebraic Geometry. I. Volume 76 of Cambridge Studies in Advanced Mathematics. Cambridge University Press, Cambridge (2007)
Metadata
Title
An Introduction to Hodge Structures
Authors
Sara Angela Filippini
Helge Ruddat
Alan Thompson
Copyright Year
2015
Publisher
Springer New York
DOI
https://doi.org/10.1007/978-1-4939-2830-9_4

Premium Partner